Print
Request Appointment

Doctors and providers who treat this condition

Hyperkalemia

Hyperkalemia is a condition caused by too much potassium in the blood. Most often this occurs in persons taking potassium supplements, or those with severe kidney disease.

Mild hyperkalemia usually causes no symptoms. It is only discovered with a blood test. As the potassium level rises, symptoms may include weakness, heart palpitations (rapid or irregular heartbeats), nausea, vomiting, or diarrhea.

Home Care:

  1. Follow your doctor’s advice about any potassium supplements and diuretics (water pills) you may be taking.

  2. Additional prescription medicines may also be given to remove excess potassium.

Follow Up

with your doctor for a repeat blood test within the next 7 days, unless told otherwise.

Get Prompt Medical Attention

if any of the following occur:

  • Weakness, dizziness

  • Irregular heartbeat, extra beats, very fast or very slow heart rate

  • Fainting spell

  • Nausea, vomiting, or diarrhea

  • Chest, arm, shoulder, neck or upper back pain, or shortness of breath

  • Reduced urination